Dr. Lacouture On Preventing Dermatological Adverse Events in Melanoma

Mario E. Lacouture, MD
Published: Monday, Mar 23, 2015

Mario E. Lacouture, MD, a dermatologist with Memorial Sloan Kettering Cancer Center, explains how providers can manage adverse events that result from melanoma therapies.

BRAF and MEK inhibitors have numerous common side effects that can sometimes cause patients to discontinue therapy. However, there are several ways that providers can work with patients to avoid these side effects, says Lacouture.

Using a topical cortical steroid and oral antibiotic proactively can reduce the severity of acneiform rash, often caused by MEK inhibitors. Hyperkeratosis of the hands and feet and dry skin, which are common side effects of BRAF inhibitors, can be prevented by advising the patient to use a moisturizer with exfoliate activity.

Patients on certain types of BRAF inhibitors also experience photosensitivity. This can result in severe sunburn with blisters after only 10 to 20 minutes of sun exposure.  Patients on this therapy should be advised to take the necessary precautions to avoid sun exposure, says Lacouture.

Mario E. Lacouture, MD, a dermatologist with Memorial Sloan Kettering Cancer Center, explains how providers can manage adverse events that result from melanoma therapies.

BRAF and MEK inhibitors have numerous common side effects that can sometimes cause patients to discontinue therapy. However, there are several ways that providers can work with patients to avoid these side effects, says Lacouture.

Using a topical cortical steroid and oral antibiotic proactively can reduce the severity of acneiform rash, often caused by MEK inhibitors. Hyperkeratosis of the hands and feet and dry skin, which are common side effects of BRAF inhibitors, can be prevented by advising the patient to use a moisturizer with exfoliate activity.

Patients on certain types of BRAF inhibitors also experience photosensitivity. This can result in severe sunburn with blisters after only 10 to 20 minutes of sun exposure.  Patients on this therapy should be advised to take the necessary precautions to avoid sun exposure, says Lacouture.




View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Community Practice Connections™: 18th Annual International Lung Cancer Congress®Oct 31, 20181.5
Provider and Caregiver Connection™: Addressing Patient Concerns While Managing Chemotherapy Induced Nausea and VomitingOct 31, 20182.0
Publication Bottom Border
Border Publication
x